Alert archive / Nevada / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Reno, NV

June 25, 2024Churchill County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 25, 2024, 2:45 PM PDT for Churchill County, Nevada. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 2:45 PM PDT (21:45 UTC)
Expired
Jun 25, 2024, 3:15 PM PDT
In force
30 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Churchill County, NV

The radar

The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS55 KREV 252145
SVRREV
NVC001-252215-
/O.NEW.KREV.SV.W.0002.240625T2145Z-240625T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
245 PM PDT Tue Jun 25 2024

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  West central Churchill County in west central Nevada...

* Until 315 PM PDT.

* At 245 PM PDT, a severe thunderstorm was located near Lahontan
  Reservoir, moving northeast at 30 mph.

  HAZARD...Quarter size hail and up to 40 mph winds.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Lahontan Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lahontan Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3945 11899 3946 11909 3967 11901 3959 11874
TIME...MOT...LOC 2145Z 214DEG 25KT 3950 11901 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:43 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 25, 1:43 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
143 PM PDT Tue Jun 25 2024

.SYNOPSIS...

* Showers and thunderstorms to continue across the region today. Not
  everyone will see rain, but localized areas could be in for some
  downpours. A few showers or storms may linger overnight.

* Moisture is quickly scoured out Wednesday into Thursday with
  increasing southwest winds Wednesday turning northwest Thursday.
  Critical fire conditions Wednesday, with localized critical areas
  Thursday. Expect choppy lakes as well.

* Another breezy weekend is on tap with above normal temperatures and
  dry conditions. Heightened fire concerns and rough lakes waters once
  again.

&&

.DISCUSSION...

* Quite the surge of moisture into the region with the 12z KREV
  sounding showing 0.95" of PWAT, which is above the 95th
  percentile, though not quite at the daily record of 1.1". The
  Grand Ensemble indicated reaching above the 1" mark this
  afternoon, so we'll see what happens with the 00z sounding. What
  does all this moisture mean? Well, it gets a bit tricky here.
  Usually plentiful moisture and daytime heating would lead to
  widespread shower and thunderstorm development. But, when the
  moisture gets too high (and we're straddling that mark), we
  cloud over early, as we saw through portions of the eastern
  Sierra and western Nevada, which limits the heating and
  instability potential. Then, we end up with spotty light showers
  instead of intense heavy-raining storms.

* Given the current satellite and radar imagery, along with the HREF
  guidance, the best chances (40%) for deeper convection and
  stronger thunderstorms will be from Mono/Mineral Counties,
  extending northward into Lyon, Churchill, and Pershing Counties
  eastward. Elsewhere, there is still a 10-20% chance for showers
  and thunderstorms through the afternoon and evening. A few cells
  may linger overnight as well. While storms will primarily be wet,
  new fire starts from lightning remain possible.

* This moisture is quickly scoured out Wednesday into Thursday as
  a trough and associated cold front shift through the region.
  Southwest winds will be gusty Wednesday, turning northwesterly
  behind the cold front on Thursday. 40-70% chance for wind gusts
  to exceed 35 mph on Wednesday, with the strongest winds focused
  into the west-central Nevada Basin and Range Thursday. The dry
  air and gusty winds will bring critical fire weather conditions
  to portions of western Nevada and the desert areas of northeast
  CA, east of US-395. If there are any hold over fires from
  thunderstorm activity today, the dry and windy conditions could
  bring rapid growth. Please see the fire weather section below
  for additional details. These winds will also make for rough
  lake waters and Lake Wind Advisories have been issued for
  portions of western Nevada, including Pyramid and Washoe Lakes
  along with Lahontan and Rye Patch Reservoirs.

* Yet another trough forms along the west coast this weekend, with
  continued breezy WSW winds each afternoon leading to heightened fire
  weather concerns and choppy lakes. Looking ahead to the 4th of
  July, signals are pointing towards warming temps with typical
  afternoon breezes and a very low (<5%) chance for storms. -Dawn

&&

.AVIATION...

* Scattered showers and thunderstorms across the region this
  afternoon. 40% chance for a storm to impact terminal sites from
  KMMH-KFER-KLOL eastward, with a 10-20% chance elsewhere. Storms
  bring the potential for heavy downpours with greatly reduced
  visibility and terrain obscuration, along with gusty and erratic
  outflow winds. A few showers may linger overnight.

* Dry weather returns Wednesday, but so do increasing WSW winds.
  Expect gusts to peak at 25-35 kts from 20z-03z on Wednesday.
  Another round of breezy winds Thursday, but this time from the NW.
  -Dawn

&&

.FIRE WEATHER...

* Fire Weather Watches were upgraded to Red Flag Warnings for the
  desert areas of northeast CA, east of US-395, in addition to
  portions of northwestern Nevada on Wednesday.

* Despite the surge of moisture today, that is quickly scoured out
  Wednesday, especially for those areas closer to the Oregon border.
  It will take a little longer for the dry air to work into the
  western Nevada Sierra Front, but we'll still see it occur by late
  afternoon.

* While minimum RH values will be a bit higher than the
  "traditional" Red Flag 15% mark, given the state of the lower-
  elevation fine fuels and the anticipated 35-45 mph WSW wind
  gusts, any new fire starts would easily carry. The other concern
  would be the potential for new ignitions from thunderstorms
  today.

* Winds to turn NW Thursday behind a cold front with gusts of 20-30
  mph across the area and minimum RH values in the 8-12% range
  outside of the forests. Localized critical conditions are once
  again expected. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ420.

     Lake Wind Advisory from noon to 8 PM PDT Wednesday NVZ003-004.

     Red Flag Warning from 2 PM to 11 PM PDT Wednesday NVZ423-458.

CA...Red Flag Warning from 2 PM to 11 PM PDT Wednesday CAZ270-278.

&&

In the hours before

Special weather statement, Jun 25, 1:27 PM PDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Reno NV
127 PM PDT Tue Jun 25 2024

NVZ001-003-252100-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
127 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS AND SOUTHERN LYON
COUNTIES THROUGH 200 PM PDT...

At 126 PM PDT, Doppler radar was tracking a strong thunderstorm over
Wellington moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smith, Wellington, Nv 208 At Douglas-Lyon Co Line, Smith Valley, and
Junction Nv 338 And Nv 829 (wellington Cutoff).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 11936 3872 11944 3884 11942 3880 11921
TIME...MOT...LOC 2026Z 204DEG 18KT 3874 11939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 25, 1:46 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Reno NV
146 PM PDT Tue Jun 25 2024

NVZ001-004-252115-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
146 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LYON COUNTY THROUGH 215
PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wabuska, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wabuska, Mason Valley, and portions of US 95-Alt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3902 11923 3909 11932 3925 11925 3911 11904
TIME...MOT...LOC 2044Z 226DEG 16KT 3907 11924

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 25, 1:59 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
159 PM PDT Tue Jun 25 2024

NVZ001-252115-
Mineral and Southern Lyon Counties NV-
159 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH 215
PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm over
Smith, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smith and Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 11933 3877 11939 3887 11937 3881 11922
TIME...MOT...LOC 2058Z 225DEG 13KT 3878 11933

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jun 25, 2:38 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
238 PM PDT Tue Jun 25 2024

NVZ004-252200-
Western Nevada Basin and Range including Pyramid Lake NV-
238 PM PDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL COUNTY
THROUGH 300 PM PDT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lahontan Reservoir, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lahontan Reservoir, Hazen, and Us 50 At Lyon-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 11900 3943 11911 3961 11906 3953 11883
TIME...MOT...LOC 2137Z 213DEG 27KT 3946 11905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:29 PM PDTRed Flag WarningREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe35 hr
Jun 25, 1:16 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe31 hr
Jun 25, 1:27 PM PDTSpecial Weather StatementREVDouglas33 min
Jun 25, 1:46 PM PDTSpecial Weather StatementREVLyon29 min
Jun 25, 1:59 PM PDTSpecial Weather StatementREVLyon16 min
Jun 25, 2:38 PM PDTSpecial Weather StatementREVStorey22 min
Jun 25, 3:12 PM PDTAreal Flood AdvisoryREVChurchill, Lyon, Storey, Washoe3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.